State health officials are investigating the first severe respiratory illness possibly related to vaping in a Hawaii Island youth who has been hospitalized.
The Department of Health said it received a report of a “serious lung injury” earlier this week and is “aggressively gathering” information to determine the cause of the illness.
More than 450 cases of severe lung injury, including at least six deaths — many related to illicit cannabinoid products, such as THC — have been reported to the Centers for Disease Control and Prevention. Those cases were in 33 states and a U.S. territory.
“We are cautioning people about using e-cigarettes and advise against using unregulated THC-containing vaping products,” Health Director Bruce Anderson said in a news release. “We have alerted Hawaii health care providers and emergency workers of this issue so they are aware, and will continue to investigate this possible local case and work to determine the cause of their illness.”
Symptoms of acute severe pulmonary disease related to vaping include cough, shortness of breath, chest pain, weight loss, dizziness, nausea, vomiting, abdominal pain, diarrhea and fever.
By participating in online discussions you acknowledge that you have agreed to the Terms of Service. An insightful discussion of ideas and viewpoints is encouraged, but comments must be civil and in good taste, with no personal attacks. If your comments are inappropriate, you may be banned from posting. Report comments if you believe they do not follow our guidelines.
Having trouble with comments? Learn more here.